Safety of Systemic Medications Investigated in Pediatric Psoriasis
Although the use of systemic therapies in moderate to severe pediatric psoriasis is increasing, data about their side effects and toxicities is largely unknown.
An international team of researchers headed by Inge MGJ Bronckers, of the Department of Dermatology, Radboud University, Nijmegen in Holland conducted a retrospective review at 20 centers in North American and Europe to assess patterns of use and relative risks associated with systemic agents for moderate to severe psoriasis in children.
The researchers analyzed data on children (n=390) with moderate to severe psoriasis who used ≥1 systemic medication for at least 3 months between December 1, 1990 and September 16, 2014. Of the participants, 201 were girls and 187 boys, and the mean [SD] age at diagnosis was 8.4 [3.7] years. The mean interval between diagnosis and starting systemic therapy was 3.0 years.
Methotrexate was the most commonly used agent (270 patients [69.2%]), followed by biologic agents, primarily etanercept (106 [27.2%]), acitretin (57 [14.6%]), cyclosporine (30 [7.7%]), and fumaric acid esters (19 [4.9%]). Seventy-three patients (18.7%) used ≥1 medication.
Of the children taking methotrexate, 130 (48.1%) reported ≥1 adverse events (AEs), primarily gastrointestinal (67 [24.8%]). Some of these effects were offset by folic acid 6 days per week (odds ratio [OR], 0.16; 95% CI, 0.06–0.41; P<0.001) or folic acid 7 days per week (OR, 0.21; 95% CI, 0.08–0.58; P=0.003). Both regimens were more protective against gastrointestinal AEs than once-weekly folic acid, regardless of the total weekly dosage.
Unlike methotrexate-associated hepatic transaminase elevations, which were associated with obesity (35 of 270 patients [13.0%]), a folic acid regimen was not. Tumor necrosis factor inhibitors (TNF) caused injection site reactions in 20 of 106 patients (18.9%) but did not lead to discontinuation of treatment.
Patients treated with methotrexate were more likely to have ≥1 AEs related to medication, gastrointestinal AE, laboratory abnormality, or AE leading to discontinuation than patients treated with TNF inhibitors. However, they were also less likely to have ≥1 medication-related infection (predominantly upper airway).
Six patients developed a serious treatment-related AE (methotrexate, 3; fumaric acid esters, 2; and adalimumab, 1). However, the researchers pointed out, methotrexate and biologic agents were taken for a mean duration that was 2-fold greater than the mean duration for cyclosporine or fumaric acid esters. Notably, no patient developed tuberculosis or a malignant neoplasm.
The researchers concluded that medication-related AEs occur less frequently with TNF inhibitors than with methotrexate. Folic acid administration 6 or 7 times per week protected more against methotrexate-induced gastrointestinal AEs than weekly administration.
Bronckers IMGJ, Seyger MMB, West DP, et al. Safety of Systemic Agents for the Treatment of Pediatric Psoriasis. JAMA Dermatol. 2017 Sep 13. [Epub ahead of print]